Search by Outline Set Search Limits Advanced Search Back Home

The Chance of Survival from Heroin Overdose When Initially Found in Cardiopulmonary Arrest


  • Most patients who overdose on heroin are found to have a pulse, but are hypoxic secondary to hypopnea (with shallow and slow respirations).
  • Patients who overdose on heroin and are found after an un-witnessed cardiac arrest rarely survive despite cardiopulmonary resuscitation.
  • Based on one retrospective study, if emergency medical services (EMS) personnel are present at the time of cardiac arrest, the patient has a higher, although still small, chance of survival (Note: In this same study, only 3 of 19 (16%) patients who experienced cardiac arrest were discharged alive).

Level of Evidence:
Grade of Recommendation:

    Anthony J. Busti, MD, PharmD, FNLA, FAHA;
    Jeremiah Hinson, MD, PhD
    Linda Regan, MD, FACEP, FAAEM
Last Reviewed:
  August 2015

Landmark or Original Studies

  • Boyd JJ et al. Outcome after heroin overdose and cardiopulmonary resuscitation. Acta Anaesthesiol Scand 2006;50(9):1120-4. PubMed
  • Sporer KA et al. Out-of-hospital treatment of opioid overdoses in an urban setting. Acad Emerg Med 1996;3(7):660-7. PubMed

Other EBM Consult Related Content

MESH Terms or Keywords

  • Naloxone, Narcan, Naloxone Associated Pulmonary Edema, Narcan Associated Pulmonary Edema, Opioid Overdose